Kansas, 2011

Hail in Kansas, May 23, 2011

May 23, 2011 · NWS EAX · 2 events in 1 county or zone

Thunderstorms were observed in Linn County, Kansas, during the early morning hours of May 23, 2011. There were two reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms were observed in Linn County, Kansas, during the early morning hours of May 23, 2011. There were two reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 23, 3:20 AM CST, 30 minutes earlier.

Area forecast discussion, May 23, 3:20 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
420 AM CDT MON MAY 23 2011

.DISCUSSION...

MORE ACTIVE WEATHER WITH ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE FIRST HALF OF THE WEEK. AS
OF THIS MORNING...THE UPPER LEVEL LOW THAT IMPACTED MUCH OF THE
CENTRAL CONUS THIS PAST WEEKEND HAD PROGRESSED EASTWARD TOWARD THE
GREAT LAKES. A WEAK UPPER LEVEL RIDGE WILL MOVE INTO THE CENTRAL
PLAINS THIS MORNING...WITH A SHORTWAVE EJECTING INTO SE KANSAS AND
NE OKLAHOMA EARLY THIS AFTERNOON AND MOVE EASTWARD INTO SW MISSOURI.
00Z MODELS SHOWING THAT THE AFFECTS OF THIS WAVE SHOULD REMAIN
PREDOMINANTLY SOUTH OF THE FORECAST AREA...OVER SOUTHERN
MISSOURI...BUT CANNOT RULE OUT THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS TO SPREAD AS FAR NORTHWARD AS SOUTH OF THE MISSOURI
RIVER. MODELS SHOW APPROXIMATELY 2000-3000 J/KG OF MUCAPE...35-45KTS
0-6KM SHEAR BY THE EARLY AFTERNOON HOURS OVER CENTRAL MISSOURI. IF
ANY CONVECTION ASSOCIATED WITH THIS SHORTWAVE IS ABLE TO SPREAD THIS
FAR NORTH...SOME STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT
BEING LARGE HAIL. THIS WAVE WILL PUSH EAST OF THE FORECAST AREA BY
LATE MONDAY NIGHT.

THIS WEAK UPPER LEVEL RIDGE WILL BE PUSHED EASTWARD ON TUESDAY AS AN
UPPER LEVEL TROUGH THAT HAS BEGUN TO MOVE INTO THE PACIFIC NW THIS
MORNING DIGS SOUTHWARD INTO THE ROCKY MOUNTAIN REGION TODAY INTO
TUESDAY. BY TUESDAY MORNING...A SURFACE LOW WILL BE SITUATED OVER
THE TEXAS/OKLAHOMA PANHANDLES WITH ITS ASSOCIATED WARM FRONT BEING
THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY. THERE IS STILL PLENTY OF DISCREPANCY
AMONGST THE MODELS REGARDING HOW FAR NORTH THE SURFACE LOW WILL
TRACK INTO KANSAS DURING THE DAY ON TUESDAY...WHICH WILL ULTIMATELY
AFFECT THE POSITIONING OF THE WARM FRONT ACROSS MISSOURI. NAM KEEPS THE
FRONT FURTHEST SOUTH...ALONG OR MAYBE EVEN SOUTH OF THE
MISSOURI/ARKANSAS BORDER. SREF/ECMWF HAVE THE IN-BETWEEN SOLUTION
HAVING THE FRONT RISE FURTHER NORTH TOWARD CENTRAL
MISSOURI...HOVERING NEAR THE SOUTHERN EXTENT OF OUR CWA BORDER. GFS
HAS THE SURFACE LOW TRACKING THE FURTHEST NORTH INTO KANSAS WITH THE
WARM FRONT LIFTING INTO CENTRAL MISSOURI...STRETCHING ACROSS THE
MIDDLE OF OUR FORECAST AREA. MODELS ARE SHOWING STEEP LAPSE
RATES...2500-3500J/KG MUCAPE WITH A LARGE AMOUNT OF CAPE IN THE -10C
TO -30C HAIL GROWTH ZONE...AND UPWARDS OF 45 TO 55 KTS OF 0-6KM
SHEAR. AS A RESULT...IF THE WARM FRONT SHIFTS NORTHWARD INTO CENTRAL
MISSOURI...STORMS COULD BECOME STRONG TO SEVERE WITH THE THREATS
BEING LARGE HAIL...DAMAGING WINDS...AND THE POTENTIAL FOR ISOLATED
TORNADOES.

THIS SURFACE LOW WILL CONTINUE TO TRACK EASTWARD INTO THE CWA ON
WEDNESDAY. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED DURING THE DAY...THE CHANCE OF THESE STORMS BECOMING SEVERE
IS LOW. PRECIPITATION WILL END FROM WEST TO EAST EARLY THURSDAY
MORNING AS THE SURFACE LOW TRACKS TOWARD THE EAST COAST. FROM THIS
POINT ON IN THE FORECAST PERIOD THERE IS A GREAT DEAL OF
DISCREPANCIES AMONGST THE MODELS. HAVE KEPT THE REMAINDER OF THE
FORECAST DRY FROM THE END OF THE WEEK INTO THE WEEKEND.

WITH SHOWER AND THUNDERSTORM ACTIVITY CONTINUING THROUGH MID WEEK
AND THE POTENTIAL FOR AN ADDITIONAL COUPLE OF INCHES OF RAINFALL TO
ACCUMULATE...WE WILL CONTINUE TO WATCH FOR THE THREAT OF LOCALIZED
FLASH FLOODING AND RIVER FLOODING...PARTICULARLY ACROSS CENTRAL
MISSOURI.

ACH

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS
WITH THE POSSIBLE EXCEPTION OF SOME EARLY MORNING HAZE OR MIST /5 TO
6 MILES/ AROUND THE SUNRISE HOURS. OTHERWISE...EXPECT A WEAK TROUGH
TO SHIFT THROUGH THE TERMINALS EARLY THIS MORNING...ADJUSTING WIND
FROM THE SOUTH TO LIGHT AND VARIABLE. SOUTHERLY WINDS WILL
REESTABLISH THEMSELVES BY MONDAY AFTERNOON. THERE WILL BE THE
POTENTIAL FOR SOME CONVECTION MONDAY AFTERNOON AND EVENING...BUT AT
THIS TIME THE ACTIVITY LOOKS TO STAY SOUTH OF THE TERMINALS.
THOUGH...DID OPT TO HEDGED A LITTLE WITH CB/S IN THE KANSAS CITY
TERMINALS FOR THE LATER AFTERNOON AND EVENING HOURS OF MONDAY.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 6:30 PM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT SUN MAY 22 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
730 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE MOVED SOUTHEAST OF THE OUTLOOK AREA...AND SEVERE
WEATHER IS NO LONGER EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT...MAINLY FOR
LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER. THERE WILL BE A
SLIGHT THREAT FOR SEVERE WEATHER DURING THE LATE AFTERNOON AND
EVENING HOURS...WITH LARGE HAIL THE PRIMARY THREAT.

ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE CENTRAL ROCKIES AND INTO
THE PLAINS ON TUESDAY AND WEDNESDAY...BRINGING ADDITIONAL ROUNDS OF
THUNDERSTORMS TO THE REGION. THERE IS A THREAT FOR SEVERE WEATHER
LATE TUESDAY AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WESTERN
PARTS OF THE OUTLOOK AREA. WHILE LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREATS...AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.
ON WEDNESDAY...THE THREAT FOR SEVERE WILL BE MUSH LOWER.

ALTHOUGH PRECIPITATION EVENTS WILL BE SCATTERED AND NOT CONTINUOUS
FOR THE NEXT SEVERAL DAYS...LOCALLY HEAVY RAINFALL...ESPECIALLY IN
THUNDERSTORMS...WILL LIKELY DEVELOP. TOTAL RAINFALL ACCUMULATIONS
THROUGH THE MIDDLE OF NEXT WEEK MAY EXCEED SEVERAL INCHES IN SOME
LOCATIONS ACROSS THE OUTLOOK AREA. THIS WILL INCREASE THE THREAT FOR
LOCALIZED FLASH FLOODING...AND WILL LIKELY PUSH SOME STREAMS AND
RIVERS INTO FLOOD THROUGH THIS WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING...AS
WELL AS LATE TUESDAY AFTERNOON AND EVENING.

21

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Linn

When
May 23, 3:50 AM CST
Where
Linn County, 0.88 mi NE of Blue Mound
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.090, -95.010

Hail, Linn

When
May 23, 4:40 AM CST
Where
Linn County, 0.54 mi E of Parker
Measured
1 in hail
Reported by
Public
Coordinates
38.330, -94.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309844, 309845.